Wyoming, 2008Flooding in Wyoming, May 23 to 24, 2008
May 23 to 24, 2008 · NWS UNR · 3 events in 3 counties and zones
As much as four inches of rain in two days caused widespread flooding over northeastern Wyoming. The flooding washed out culverts and forced the closing of secondary roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As much as four inches of rain in two days caused widespread flooding over northeastern Wyoming. The flooding washed out culverts and forced the closing of secondary roads. A few homes and basements were also flooded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 23, 4:35 PM MST, 1 hour 25 minutes earlier.
Area forecast discussion, May 23, 4:35 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
535 PM MDT FRI MAY 23 2008
.UPDATE...HAVE ISSUED A WIND ADVISORY FOR SOUTHWEST AND SOUTH
CENTRAL SOUTH DAKOTA. WINDS HAVE DRAMATICALLY INCREASED THIS AREA IN
THE LAST COUPLE HOURS. LOOKS TO BE A BIT OF A WAKE LOW WITH THE
CONVECTION PUSHING NWD THRU CNTRL NEB.
&&
.PREV DISCUSSION (ISSUED AT 222 PM MDT)...19Z SURFACE ANALYSIS HAD
LOW PRESSURE OVER CENTRAL CO. DEEP UPPER LEVEL LOW CENTERED OVER
WESTERN NV WITH CIRCULATION DEVELOPING IN WESTERN WY. SEVERAL
SHORTWAVES ROTATING AROUND LOW. INITIAL WAVE OVER EASTERN
WY...KICKING OFF TSRA OVER EASTERN WY PER REGIONAL RADAR LOOP.
SECONDARY MORE SIGNIFICANT WAVE OVER EASTERN CO...ASSOCIATED WITH
LEFT EXIT REGION OF 110KT UPPER LEVEL JET. MAIN CONCERN THIS
FORECAST IS WATER.
12Z MODELS IN DECENT AGREEMENT WITH MAIN FEATURES...BUT DIFFER ON
HEAVIEST RAIN PLACEMENT. GFS HAS TWO AREAS...ONE OVER THE FAR WEST
AND ONE OVER THE FAR EAST. NAM AS HEAVIEST RAIN OVER WESTERN
SD...BUT EITHER ONE HAS AT LEAST 0.75 INCHES OVERNIGHT.
TONIGHT...CO WAVE BECOMES VERY POTENT WITH TROPOPAUSE DIPPING TO
500MB AND STRONG WARM AIR ADVECTION AT 1.5PVU...ESPECIALLY FROM
06Z-12Z...SUGGESTING THIS EVENT WILL BE A BIT LATER THAN LAST NIGHT.
SURFACE LOW TO MOVE FROM CO INTO NORTHEASTERN WY PER NAM/GFS BY
12Z. PRECIPITABLE WATERS FORECAST TO BE 150 PERCENT OF NORMAL.
WITH 700MB LOW FORMING ABOVE IT...THIS FAVORS NAM HEAVIEST QPF
PLACEMENT AND UPSLOPE ENHANCED PRECIPITATION OVER WESTERN SD
TONIGHT. THIS WILL EXACERBATE CURRENT WATER ISSUES. WILL KEEP
CURRENT HEADLINES INTACT. ABOUT 750J/KG MUCAPE AVAILABLE THIS
EVENING...SO WITH WELL-DEFINED SHEAR COULD SEE SEVERE STORMS
DEVELOP AS THEY MOVE NORTH FROM SOUTHERN WY/WESTERN NE.
SATURDAY...UPPER LOW SHIFTS INTO MT BRINGING DRIER AIR INTO THE
CWA BY AFTERNOON...WITH DRY SLOT RAPIDLY MOVING THROUGH CWA IN THE
MORNING. ATMOSPHERE WILL BECOME UNSTABLE FROM THE SURFACE IN THE
AFTERNOON AS SOLAR INSOLATION COMMENCES. SHEAR/INSTABILITY SUFFICIENT
FOR SUPERCELLS EAST OF THE BLACK HILLS IN THE AFTERNOON/EVENING.
DO EXPECT SEVERE THUNDERSTORM DEVELOPMENT. HIGHS WILL BE
NOTICEABLY WARMER.
SATURDAY NIGHT INTO SUNDAY...MT UPPER LOW SHIFTS INTO ND BRINGING
LOWER CHANCES FOR TSRA OVER THE CWA. HIGHS SUNDAY WELL INTO THE
70S.
EXTENDED...UNSETTLED WX CAN BE EXPECTED FOR THE FIRST PART OF NEXT
WEEK AS ANOTHER UPPER LEVEL TROF MOVES ACROSS THE WESTERN CONUS AND
INTO THE NORTHERN PLAINS. COOLER AIR WILL SLIDE SOUTH INTO THE AREA
MONDAY AND MONDAY NIGHT. BEST CHANCES FOR SHOWERS AND STORMS LOOK TO
BE FROM MONDAY AFTERNOON INTO TUESDAY. DEPENDING ON THE TRACK...
THERE COULD BE SOME HEAVIER RAIN OVER PARTS OF THE AREA.
SOUTHWESTERLY FLOW ALOFT IS PROGGED TO DEVELOP LATER IN THE WEEK AND
WOULD BRING ADDITIONAL CHANCES FOR STORMS.
&&
.AVIATION...FAIRLY WIDESPREAD AREA OF STRATUS WILL CONTINUE TO BRING
IFR/MVFR CIGS THROUGH SATURDAY MORNING. SHOWERS AND STORMS WILL
BECOME MORE NUMEROUS LATE THIS AFTERNOON AND EVENING ACROSS MUCH OF
THE AREA. BREEZY EAST TO SOUTHEAST WINDS WILL CONTINUE ACROSS THE
SOUTH DAKOTA PLAINS.
&&
.HYDROLOGY...HEAVY RAINFALL FROM LAST NIGHT HAS PUSHED MANY CREEKS
NEAR BANKFULL...WITH SOME FLOODING REPORTED ALONG BELLE FOURCHE
RIVER BETWEEN VALE AND NISLAND AND ALONG ELK CREEK NORTH OF RAPID
CITY. MAIN CONCERN TONIGHT IS ADDITIONAL RAINFALL. WITH WIDESPREAD
ONE INCH RAINFALL AMOUNTS...WITH LOCALLY UP TO THREE...ADDITIONAL
FLOODING IS EXPECTED. CHEYENNE RIVER MAY EXCEED FLOOD STAGE NEAR
PLAINVIEW SATURDAY AFTERNOON DUE TO LARGE AMOUNT OF WATER CONVERGING
FROM BELLE FOURCHE AND CHEYENNE RIVERS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR BENNETT-HAAKON-JACKSON-
MELLETTE-SHANNON-TODD-TRIPP-ZIEBACH.
FLOOD WATCH THROUGH LATE TONIGHT FOR BUTTE-CENTRAL BLACK HILLS-
CUSTER CO PLAINS-HARDING-HERMOSA FOOT HILLS-NORTHERN BLACK
HILLS-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SOUTHERN BLACK
HILLS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.
WIND ADVISORY THROUGH THIS EVENING FOR SOUTHERN FOOT HILLS-FALL
RIVER-SHANNON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP.
WY...FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN
CROOK-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN
CROOK-WESTON-WYOMING BLACK HILLS.
&&
JOHNSONHazardous weather outlook, May 23, 9:45 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT FRI MAY 23 2008
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1045 AM MDT (1145 AM CDT) FRI MAY 23 2008
...FLOOD WATCH FROM 6 PM MDT /7 PM CDT/ THIS EVENING THROUGH LATE
TONIGHT FOR BENNETT-HAAKON-JACKSON-MELLETTE-TODD-TRIPP-ZIEBACH...
...FLOOD WATCH THROUGH LATE TONIGHT FOR BUTTE-CENTRAL BLACK
HILLS-CUSTER CO PLAINS-HARDING-HERMOSA FOOT HILLS-NORTHERN BLACK
HILLS-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO
PLAINS-PERKINS-RAPID CITY-SOUTHERN BLACK HILLS-SOUTHERN MEADE CO
PLAINS-STURGIS/PIEDMONT FOOT HILLS...
...FLOOD WATCH FROM 3 PM MDT THIS AFTERNOON THROUGH LATE TONIGHT FOR
NORTHEASTERN CROOK-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN
CROOK-WESTON-WYOMING BLACK HILLS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
A POWERFUL UPPER LEVEL STORM SYSTEM WILL BRING SHOWERS AND
THUNDERSTORMS TO THE REGION THIS AFTERNOON AND TONIGHT. HEAVY RAIN
AND SUBSEQUENT FLOODING IS POSSIBLE ACROSS MUCH OF THE AREA.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER MUCH OF NORTHEAST WYOMING...THE SOUTHERN AND CENTRAL
BLACK HILLS AND SOUTHWEST SOUTH DAKOTA. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
SATURDAY AFTERNOON AND EVENING EAST OF A LINE FROM BUFFALO TO
MARTIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
Flood, Campbell
- When
- May 23, 6:00 PM MST to May 24, 6:00 PM MST
- Where
- Campbell County, 6.98 mi N of Rockypoint to 24.31 mi N of Recluse
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.000, -105.080
Heavy rain caused flooding in Gillette, Wright, Rozet, and Weston. Minor flooding was observed along the Little Powder River from Weston to the Montana state line and along the Belle Fourche River between Wright and the Crook County line.
Flood, Crook
- When
- May 23, 6:00 PM MST to May 24, 8:30 AM MST
- Where
- Crook County, 4.06 mi NW of Moorcroft to 4.5 mi SW of Moorcroft
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.310, -105.010
Heavy rain caused flooding in Moorcroft. Minor flooding was observed along the Belle Fourche River from the Campbell County line downstream to Keyhole Reservoir.
Flood, Weston
- When
- May 23, 6:00 PM MST to May 24, 8:30 AM MST
- Where
- Weston County, 25.47 mi SSE of Newcastle to 4.9 mi SW of Rochelle
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.500, -104.060
Heavy rain caused flooding in Newcastle, Clareton, and Rochelle. Minor flooding was observed along Skull Creek near Newcastle.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 23, 20082 injured · $4.7 million · EF4 · 35 events
- Tornadoes and Hail in Oklahoma, May 23, 2008$30,000 · EF3 · 16 events
- Hail and Damaging Winds in Kansas, May 23 to 24, 20081 death · 3 injured · 1.25 in hail · 9 events
- Tornadoes and Hail in Kansas, May 23, 2008$2.8 million · EF1 · 9 events
- Flash Flooding and Hail in Nebraska, May 23, 2008$4.6 million · 1.75 in hail · 17 events
- Tornadoes and Hail in Kansas, May 23 to 24, 20081 injured · $200,000 · EF1 · 22 events
- Flash Flooding and Hail in Nebraska, May 23, 2008$235,000 · 1 in hail · 10 events
- Flooding and Hail in Nebraska, May 23, 2008$200,000 · 1 in hail · 7 events
- Flash Flood and Damaging Winds in Nebraska, May 23 to 24, 2008$80,000 · 55 kt wind · 8 events
- Tornadoes and Hail in Wyoming, May 23, 2008$10,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Colorado, May 23, 2008EF1 · 4 events
- High Wind in Alaska, May 23, 2008$25,000 · 73 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102901, 102905, 102908.